Kansas, 2023

Hail in Kansas, August 10, 2023

August 10, 2023 · NWS GLD · 1 event in 1 county or zone

During the afternoon hours, a thunderstorm developed over Decatur County and moved into Norton County where it produced quarter sized hail near the town of Almena, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, a thunderstorm developed over Decatur County and moved into Norton County where it produced quarter sized hail near the town of Almena, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 4:33 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 10, 4:33 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
433 PM MDT Thu Aug 10 2023

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu Aug 10 2023

Isolated thunderstorm development possible later this afternoon
and evening along a surface trough making its way through the
forecast area, as well as any remnant activity coming out of
Colorado. If storms manage to develop, instability and shear
parameters will be favorable for a marginal severe risk along/east
of the surface trough where large hail and damaging winds would be
possible, but west of the surface trough would expect only a
localized threat for damaging winds. Any storms that develop will
dissipate fairly early this evening with the loss of surface
heating. Low temperatures will be mainly in the 60s.

Still looking at rising heights on Friday as the upper ridge axis
makes its closest pass to the area. As a result, no precipitation
is expected. Temperatures will warm into the 90s, ranging from
lower 90s in eastern Colorado to the upper 90s in north central
Kansas. Low temperatures Friday night will once again be in the
60s.

Over the weekend, an upper ridge will amplify over the Great Basin
while the other ridge settles into the southeast CONUS. So, the
local area is stuck in the convergent area between a developing
northwest flow downstream of the western ridge as well as a
weaker southwest flow around the southern ridge. Shortwaves
embedded in either could provide enough lift for shower and
thunderstorm development. On Saturday, lift will be provided by a
weak impulse rotating around the southern ridge, with best chances
south of the Interstate. However, instability and shear forecasts
are marginal at best for severe storms, and CIN is a bit high as
well, especially in eastern areas. On Sunday, shortwave in the
northwest flow will send a cold front down the high plains.
Frontal timing will ultimately determine thunderstorm chances and
severe risk, not to mention temperatures. The GFS shows frontal
passage early in the morning with little if any precipitation
chances, while the slower ECMWF has the front in the area during
the afternoon with convective initiation along it. NAM is similar
to the GFS with faster timing, Canadian is similar to the ECMWF
with front hanging up in eastern areas in the afternoon. So, will
go with the blended forecast for Sunday given all of the
uncertainty with frontal timing, with highest chance for
precipitation in eastern areas to account for possible slower
timing and front in that area. High temperature forecast similarly
uncertain, with a 10-15 degree temperature difference between the
faster and slower models with frontal timing, so will split the
difference which yields temperatures ranging from the lower 80s in
Colorado to the upper 80s in north central Kansas. Potential for
cooler temperatures is best in western areas. Low temperatures
Sunday night will be in the 50s and 60s.

.LONG TERM...(Monday through Thursday)
Issued at 202 PM MDT Thu Aug 10 2023

Model data continues to have lower to no chances for rainfall with
this part of the forecast.  The overall pattern has not changed.
However am wondering if these short wave troughs that may occur are
becoming less likely to produce rainfall in the ensemble data.
Wouldn't be surprised if they do form, the question is if they will
move over the forecast area if they do form.  However, given the
close proximity to the upstream ridge axis with minor short waves
coming off the mountains, wouldn't be surprised if there will be
isolated storms over the Front Range that may or may not move over
the forecast area.

Both the ECMWF and the GFS ensembles show no change to the ridge
pattern for next week.  If anything the ridge will likely slowly
strengthen.

Toward the latter half of next week the ridge breaks down as an
upper level trough over Canada dips south into the CONUS.  This
could bring a chance for storms due to the ridge being pushed
further south.  Am unsure when this will happen due to models
continuing to push back the timing of the strong cold front that
should move through with this pattern change.  Yesterday the timing
was Wednesday night now the data is suggesting Thursday night.

Temperatures for the period will be warmest mid week.  After that
there will be a minor cool down.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 428 PM MDT Thu Aug 10 2023

VFR conditions are currently anticipated at each terminal for
this TAF period. For KGLD, an outflow boundary from decaying
storms in Yuma county is currently anticipated to shift winds from
the NW with gusts around 30 knots so introduced a tempo for that.
For the rest of the night, will watch for decaying showers/storms
from the Front Range to move near the CO/KS border. Will refrain
from introducing this into the TAF due to low confidence if
lightning will even be occurring.

For KMCK, the surface convergence boundary is to the east of the
terminal so any thunderstorm potential should remain away from
the terminal. Am watching the outflow from the NE Colorado
decaying convection, to see if any wind shifts may affect the KMCK
terminal. Not convinced currently it will make it to the terminal
so will leave out for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...Trigg
Hazardous weather outlook, Aug 10, 3:37 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
337 PM MDT Thu Aug 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
337 PM MDT Thu Aug 10 2023 /437 PM CDT Thu Aug 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated strong to severe thunderstorms are possible this afternoon
and evening, generally for locations along and east of a line from
Oberlin, Kansas, to Tribune, Kansas. Primary hazards include large
hail up to the size of golf balls and damaging winds up to 65 mph.

A second area of storms along and north of Highway 36 in Yuma county,
Cheyenne County Kansas and Dundy county may see wind gusts up to 55
mph with thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

For Saturday and Sunday, mainly afternoon and evening thunderstorms
are expected across the Tri State region. Currently, severe storms
are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 10, 3:43 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Thu Aug 10 2023

KSZ042-102200-
Wichita KS-
443 PM CDT Thu Aug 10 2023

...An isolated thunderstorm will impact portions of east central
Wichita County through 500 PM CDT...

At 442 PM CDT, Doppler radar was tracking an isolated thunderstorm
near Leoti, moving east at 25 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central
Wichita County, including the following locations... Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 10137 3857 10138 3860 10113 3836 10113
TIME...MOT...LOC 2142Z 268DEG 21KT 3848 10129

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Aug 10, 4:00 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
400 PM MDT Thu Aug 10 2023

COZ090-102230-
Yuma County CO-
400 PM MDT Thu Aug 10 2023

...An isolated thunderstorm will impact portions of west central
Yuma County through 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking an isolated thunderstorm 5
miles south of Otis, or 12 miles west of Yuma, moving east at 25 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...An automated observation site in Akron measured west
         northwest winds sustained at 36 mph gusting up to 48 mph at
         327 pm MDT.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Yuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4026 10268 4017 10254 3993 10253 3985 10259
      3980 10270 3977 10280 4000 10280 4000 10279
      4027 10279
TIME...MOT...LOC 2158Z 268DEG 21KT 4007 10294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Aug 10, 4:25 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM CDT Thu Aug 10 2023

KSZ004-102300-
Norton KS-
525 PM CDT Thu Aug 10 2023

...An isolated thunderstorm will impact portions of northwestern
Norton County through 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking an isolated thunderstorm 8
miles northwest of Norton, moving east at 20 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3980 9977 3983 10004 3986 10009 4000 10009
      4000 9977
TIME...MOT...LOC 2224Z 271DEG 17KT 3994 10000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Aug 10, 5:16 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM CDT Thu Aug 10 2023

KSZ004-102330-
Norton KS-
616 PM CDT Thu Aug 10 2023

...An isolated thunderstorm will impact portions of northeastern
Norton County through 630 PM CDT...

At 615 PM CDT, Doppler radar was tracking an isolated thunderstorm
near Almena, or 10 miles northeast of Norton, moving east at 20 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Almena around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3982 9987 4000 9987 4000 9963 3982 9963
TIME...MOT...LOC 2315Z 270DEG 15KT 3993 9974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Norton

When
August 10, 5:35 PM CST to 5:40 PM CST
Where
Norton County, 5.05 mi NE of Almena
Measured
1 in hail
Reported by
Public
Coordinates
39.931, -99.632

Quarter sized hail lasted a duration of 5 minutes over the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132972.